Ohio, 2018

Damaging Wind in Ohio, June 8, 2018

June 8, 2018 · NWS CLE · 1 event in 1 county or zone

A warm front lifted across northern Ohio during the late afternoon hours of June 8th causing a line of thunderstorms to develop. This line of storms downed a few trees in Richland County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A warm front lifted across northern Ohio during the late afternoon hours of June 8th causing a line of thunderstorms to develop. This line of storms downed a few trees in Richland County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 8, 2:25 PM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 8, 2:25 PM EST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
325 PM EDT Fri Jun 8 2018

.SYNOPSIS...
A weak frontal boundary across central Ohio will remain nearly
stationary tonight. The front will drift back north on Saturday
but will linger over the region through Sunday. A wave of low
pressure will track east along the front Sunday into Sunday
night.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
Convection remains just to the west and south of the area as a
weak surface boundary has drifted south across the area. The
front appears to be close to the I-70 corridor and that should
be the main focus of convection the next few hours. With that
said...the storms to the west will likely continue to move east
southeast and should clip portions of the area. A gradual
weakening is expected as the storms move into a slightly more
stable airmass caused by easterly boundary layer winds.
Scattered coverage is likely for a few hours this evening with
most if not all of the activity south a line from TOL to CAK.
Some strong to border line severe convection is possible but
those chances will be a confined to the southwest end of the
area. At any rate the storms will need to be watched the next
few hours. More convection will fire upstream later this evening
and will move across the region toward morning. Have bumped
precip chances up in the south. Given the proximity of the front
more scattered storms are likely tomorrow. Shear and
instability will be similar to today so severe chances appear
minimal. Coverage of the storms will peak tomorrow evening with
the activity diminishing overnight. Earlier was thinking temps
tomorrow would be cooler than today but not so sure now. Even
though there will be thicker clouds and more precip the day will
start off warmer. Have nudged temps up a tad from earlier
package with highs Saturday within a degree or two of today.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Models continue with the frontal boundary across the forecast
area on Sunday. Looks like a wave will move through in the
morning, hitting mainly in the west, with another more
widespread wave in the afternoon/evening. After that models
diverge. The GFS and the ECMWF push the front south of the
forecast area Sunday night while the NAM has the front lingering
across the area, with a low tracking across the area on Monday.
Went with the dry GFS/ECMWF solution for Monday. Went with
chance pops Tuesday afternoon. GFS moves the next front into the
area on Tuesday afternoon, while the ECMWF holds the front back
until Tuesday night. Gradual warming trend with the temps.
Temps in the 70s on Sunday warming into the 80-85 range by
Tuesday.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Nearly zonal flow shaping up over the first half of the forecast
period.  An upper level ridge will develop off the Pacific Coast and
move inland across the Rocky Mountains.  The ridge will amplify
dramatically over the Mississippi Valley region by Friday causing
upper level troughiness to develop over the eastern United States. A
cold front will push east across the area with associated showers
and thunderstorms Tuesday night into Wednesday. Surface high
pressure will build east across the area by Wednesday night. The
high will bring in cooler air to the local area and then as it
shifts east, warm air advection will begin to develop. Surface low
pressure will move east in association with the developing upper
level trough with limited moisture associated with it. Showers and a
chance for some thunderstorms will move east with the low pressure
system. A gradual warm-up will follow the high pressure in the warm
air advection pattern in the wake of the high by mid to late
week.

&&

.AVIATION /18Z Friday THROUGH Wednesday/...
Showers and thunderstorms continue to the southwest and south of
the area. We could see more activity bubble up across the
southern end of the area but the northern TAF sites should remain
dry most of the period. The threat for convection will diminish
this evening. More storms are expected to develop upstream
overnight and this activity could reach the area tomorrow
morning. Will go with some vicinity mentions in the south for
the next few hours. Given uncertainties after that will not
mention anything late in the period except at FDY. Locations
outside of the thunderstorms will remain VFR. The pressure
gradient calls for mainly light east winds except near the lake
where there will be onshore flow.

OUTLOOK...Non-VFR possible in scattered showers and thunderstorms
through Tuesday afternoon.

&&

.MARINE...
Northeast flow will turn to the east and diminish to 5 to 10 knots
overnight.  However the East-northeast flow will linger across the
lake through the weekend.  Choppy conditions will continue through
the weekend with an east to northwest flow of 10 to 15 knots.  A
small craft may be needed at times as winds near the 20kt mark.
In additions There will be a stalled frontal boundary south of the
lake through the weekend so the shower/thunderstorm threat will
be present with the possibility of a complex or two to work
across the region. Winds diminish on Monday and turn to the SE
Monday night.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Kubina
NEAR TERM...KEC/Kubina
SHORT TERM...DJB
LONG TERM...Lombardy
AVIATION...Kubina
MARINE...DJB/Oudeman
Hazardous weather outlook, Jun 8, 4:02 AM EST, 11 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
502 AM EDT Fri Jun 8 2018

OHZ006-017-018-027>030-036>038-047-090915-
Wood-Hancock-Seneca-Wyandot-Crawford-Richland-Ashland-Marion-Morrow-
Holmes-Knox-
502 AM EDT Fri Jun 8 2018

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.

.DAY ONE...Today and Tonight.

Scattered showers and thunderstorms will develop this afternoon. A
few of the strongest storms may produce wind gusts to 50 mph or hail
to penny size. Storm motion will be to the southeast at 20 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-OHZ003-007>014-019>023-031>033-089-PAZ001>003-
090915-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Ottawa-
Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Huron-
Medina-Summit-Portage-Trumbull-Wayne-Stark-Mahoning-
Ashtabula Lakeshore-Northern Erie-Southern Erie-Crawford-
502 AM EDT Fri Jun 8 2018

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Cleveland radar (KCLE), 92 km away, was scanning. The volume nearest the first event began at 20:48 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Richland

When
June 8, 3:48 PM EST
Where
Richland County, Lucas
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.700, -82.420

Thunderstorm wind gusts downed at least three trees in the Lucas area. At least one of them blocked a road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 763793.